Tornadoes · United States · Texas · 2017
EF1 tornado, Cross Cut to May, Texas, May 18, 2017
From Cross Cut to May, this EF1 tornado ran 3.3 miles across Brown County on May 18, 2017, touching down at 7:41 PM CDT and reaching 450 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 18, 2017
- Touchdown
- 7:41 PM CDT (00:41 UTC)
- Lifted
- 7:55 PM CDT (00:55 UTC)
- On the ground
- 14 minutes
- Path length
- 3.3 miles (5.3 km)
- Path width
- 450 yards (411 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brown County
- Touchdown point
- 32.035, -99.118
- Lift-off point
- 32.057, -99.079
- Record number
- 1705181841-01
The damage survey
28 damage points were recorded along this path by NWS SJT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- This was tossed about 450 yards.
- 1 mile n lots of trees snapped
- A guy told us many trees were uprooted in the oil field located behind this house. There were many snapped trunks for up to a mile long . The tornado also wrapped the steel stair case around the oil tanks.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On May 18, a dryline clashed with a very unstable atmosphere to produce a long lived supercell, spawning several tornadoes, large hail and damaging thunderstorm wind reports. On May 19, a southward moving front triggered numerous severe storms as it clashed with a very unstable airmass, resulting in reports of large hail, damaging winds and tornadoes. A few of these tornadoes damaged some homes in northern Brown County on May 18.
A National Weather Service damage survey indicated an EF-1 tornado with highest wind speeds around 107 mph moved east along FM 2940 and then curved to the north across an oil field. The tornado damaged several homes along FM 2940 just east of Cross Cut. It lifted a significant amount of roof decking off one of the homes and destroyed the inside sheet rock. This tornado also blew out large overhead garage doors. The twister removed shingles from other residences and mostly destroyed small sheds. The tornado also snapped numerous Oak and Mesquite tree trunks and tree limbs. Debris was blown over 250 yards. Amateur radio operators from Brownwood also reported this tornado.
A trained amateur radio spotter reported a tornado just northwest of May.
A National Weather Storm Survey team found evidence of an EF1 tornado with wind speeds of about 107 mph, which began about 3 miles southeast of May, Texas in Hogg Mountain. It moved southeast, then northeast and then turned back to the northwest and west. Because it was nearly stationary, the tornado appeared to rotate with the parent mesocyclone. The tornado uprooted many trees, snapped many tree trunks and branches of large Oak trees. The tornado tore off a roof of a mobile home, destroyed a chicken coop, damaged outdoor furniture, ripped off sheet metal from a barn and tossed it for over 100 yards. As the tornado continued to move west across County Road 478, it became about a half mile wide as it uprooted large Oak trees and snapped some tree trunks. Eyewitness accounts and a photograph indicated this tornado had multiple vortices.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS SJT issued a tornado warning for this county at 00:21 UTC, 20 minutes before the tornado touched down, in force until 01:00 UTC.
The county was under a tornado watch, issued at 18:55 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:55 UTC | 03:00 UTC | Tornado Watch | SJT |
| 23:08 UTC | 23:45 UTC | Tornado Warning | SJT |
| 23:15 UTC | 00:00 UTC | Severe Thunderstorm Warning | SJT |
| 23:53 UTC | 02:45 UTC | Flood Advisory | SJT |
| 00:01 UTC | 00:45 UTC | Severe Thunderstorm Warning | SJT |
| 00:21 UTC | 01:00 UTC | Tornado Warning | SJT |
| 00:59 UTC | 01:30 UTC | Tornado Warning | SJT |
| 01:15 UTC | 02:00 UTC | Tornado Warning | SJT |
| 01:20 UTC | 02:00 UTC | Severe Thunderstorm Warning | SJT |
| 01:37 UTC | 02:15 UTC | Tornado Warning | SJT |
| 01:51 UTC | 06:45 UTC | Flash Flood Warning | SJT |
| 02:11 UTC | 02:45 UTC | Severe Thunderstorm Warning | SJT |
| 02:47 UTC | 03:15 UTC | Severe Thunderstorm Warning | SJT |
| 05:15 UTC | 06:15 UTC | Severe Thunderstorm Warning | SJT |
| 17:26 UTC | 00:44 UTC | Tornado Watch | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 18, 6:57 PM CDT, 44 minutes earlier.
Area forecast discussion, May 18, 6:57 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 657 PM CDT Thu May 18 2017 .AVIATION... /00Z TAFS/ Scattered thunderstorms continue to develop this evening across the area east of a Haskell to Ballinger line. While the possibility of convective redevelopment cannot be ruled out tonight, uncertainty in placement precludes an inclusion of TSRA at our TAF sites at this time. Carrying VCTS at KABI and KSJT until 02Z, and will closely monitor radar trends and update if needed. VFR conditions are expected through early tonight. Low cloud development/expansion to the north-northwest is expected overnight with MVFR ceilings. Our southern terminals will be affected shortly after 06Z, and KABI and KSJT should be affected by 09Z. Low cloud cover should persist through Friday morning, and ceilings should gradually climb above 3000 feet between 1 PM and 3 PM Friday. Isolated to scattered thunderstorm development will be possible after 3 PM Friday. South-southeast winds will continue through the next 24 hours. && .PREV DISCUSSION... /issued 341 PM CDT Thu May 18 2017/ SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 18, 3:48 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
In the hours before
Local storm report, May 18, 7:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 4 ENE HAMBY 32.55N 99.57W
05/18/2017 E1.75 INCH SHACKELFORD TX BROADCAST MEDIA
&&
EVENT NUMBER SJT1700076
PMLocal storm report, May 18, 7:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL CREWS 31.93N 99.78W
05/18/2017 E2.75 INCH RUNNELS TX BROADCAST MEDIA
&&
EVENT NUMBER SJT1700078
PMLocal storm report, May 18, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL CROSS PLAINS 32.13N 99.17W
05/18/2017 E1.75 INCH CALLAHAN TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1700079
MKDLocal storm report, May 18, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL CROSS PLAINS 32.13N 99.17W
05/18/2017 E1.75 INCH CALLAHAN TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1700080
MKDLocal storm report, May 18, 7:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
719 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FUNNEL CLOUD CROSS CUT 32.03N 99.13W
05/18/2017 BROWN TX TRAINED SPOTTER
SPOTTER REPORT RELAYED TO S.O.
&&
EVENT NUMBER SJT1700081
MKDLocal storm report, May 18, 7:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL CROSS CUT 32.03N 99.13W
05/18/2017 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700082
19The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.7 hours before the tornado, 191 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 3808 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.4
- 0-3 km lapse rate
- 7.1 K/km
Fort Worth, TX (KFWD), 12:00Z
11.3 hours after it, 191 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -285 J/kg
- Surface CAPE
- 2014 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Brownwood Municipal (BWD), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:55 UTC | 86 | 62.6 | 140° 12 kt | 21 | 1003 | |
| 23:15 UTC | 86 | 64.4 | 140° 13 kt | 21 | 1004.1 | |
| 23:35 UTC | 86 | 64.4 | 130° 18 kt | 23 | 1003 | HZ |
| 23:55 UTC | 86 | 66.2 | 130° 16 kt | 21 | 1003 | |
| 00:15 UTC | 84.2 | 66.2 | 130° 18 kt | 30 | 1002.7 | |
| 00:35 UTC | 84.2 | 66.2 | 140° 21 kt | 32 | 1002.7 | |
| 00:55 UTC | 84.2 | 66.2 | 140° 20 kt | 30 | 1003 | |
| 01:15 UTC | 84.2 | 66.2 | 150° 15 kt | 33 | 1002.4 | |
| 01:35 UTC | 82.4 | 66.2 | 160° 13 kt | 26 | 1003.7 | |
| 01:55 UTC | 82.4 | 66.2 | 130° 10 kt | 23 | 1004.1 | |
| 02:15 UTC | 68 | 62.6 | 360° 13 kt | 36 | 1007.8 | -RA |
| 02:35 UTC | 66.2 | 64.4 | 210° 11 kt | 1007.5 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 57 km away, was scanning. The volume nearest the touchdown began at 00:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:48 UTC | HAIL 1.25 | Novice | Coleman, TX | HALF DOLLAR SIZE HAIL WAS REPORTED. |
| 21:52 UTC | HAIL 1.5 | Novice | Coleman, TX | PING PONG BALL SIZE HAIL WAS REPORTED. |
| 22:08 UTC | HAIL 1.25 | 4 Se Novice | Coleman, TX | HALF DOLLAR SIZE HAIL WAS REPORTED. |
| 22:25 UTC | HAIL 1.75 | Eula | Callahan, TX | |
| 22:28 UTC | HAIL 1 | Clyde | Callahan, TX | HAIL UP TO QUARTER SIZE WAS REPORTED. |
| 22:32 UTC | HAIL 2.5 | 7 N Coleman | Coleman, TX | HAIL ALSO TOOK OUT WINDSHIELD |
| 22:35 UTC | HAIL 1.75 | 20 N Coleman | Callahan, TX | GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN. |
| 22:35 UTC | HAIL 1.75 | 6 Ne Silver Valley | Coleman, TX | GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN. |
| 22:48 UTC | TSTM WND DMG | 20 N Coleman | Callahan, TX | WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED. |
| 22:48 UTC | TSTM WND DMG | 6 Ne Silver Valley | Coleman, TX | WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED. |
| 00:04 UTC | HAIL 1 | Cross Cut | Brown, TX | QUARTER SIZE HAIL WAS REPORTED. |
| 00:11 UTC | HAIL 1.75 | Cross Plains | Callahan, TX | |
| 00:14 UTC | FUNNEL CLOUD | Cross Cut | Brown, TX | SPOTTER REPORT RELAYED TO S.O. |
| 00:16 UTC | HAIL 1.75 | Cross Plains | Callahan, TX | |
| 00:22 UTC | HAIL 1.75 | Rising Star | Eastland, TX | GOLF BALL SIZED HAIL JUST SOUTH OF RISING STAR |
| 00:27 UTC | HAIL 1 | Cross Cut | Brown, TX | QUARTER SIZE HAIL WAS REPORTED. |
| 00:39 UTC | TSTM WND DMG | 3 S Cross Cut | Brown, TX | POWER LINES AND POWER POLES WERE BLOWN DOWN. |
| 00:39 UTC | TSTM WND DMG | 3 S Cross Cut | Brown, TX | POWER LINES AND POWER POLES WERE BLOWN DOWN. LARGE TREES ALSO DOWN. |
| 01:04 UTC | HAIL 2.5 | Rising Star | Eastland, TX | 2.5 INCH HAIL REPORTED IN THE CITY OF RISING STAR |
| 01:04 UTC | TORNADO | 1 Se May | Brown, TX | TIME OF REPORTE CORECTED TO 804 PM. TRAINED SPOTTER REPORTED A TORNADO 1/8 TO 1/4 MILE WIDE AND LOCATED 1 MILE SOUTHEAST OF MAY. |
| 01:04 UTC | TORNADO | 3 Nw May | Brown, TX | CONFIRMED REPORT OF A TORNADO ON THE GROUND. |
| 01:18 UTC | TORNADO | N May | Brown, TX | A TORNADO WAS REPORTED IN THE VICINITY OF THE TOWN OF MAY ON HIGHWAY 183. |
| 01:26 UTC | FLOOD | Rising Star | Eastland, TX | 3 FEET OF WATER IN THE ROADWAY. HIGHWAY 183 AND HIGHWAY 36 |
| 01:30 UTC | TORNADO | 1 Se May | Brown, TX | TRAINED SPOTTER REPORTED A TORNADO 1/8 TO 1/4 MILE WIDE AND LOCATED 1 MILE SOUTHEAST OF MAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 18, 2017
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:02 PM CDT | Unrated | Jackson, OK | 0.7 | 50 | |||
| May 18 | 2:11 PM CDT | EF0 | Jackson, OK | 1.2 | 75 | $5,000 | ||
| May 18 | 3:29 PM CDT | EF1 | Washita, OK | 6.0 | 100 | $5,000 | ||
| May 18 | 2:29 PM MDT | Unrated | Otero, CO | 2.9 | 75 | |||
| May 18 | 3:40 PM CDT | Unrated | Washita, OK | 0.5 | 100 | |||
| May 18 | 4:03 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:04 PM CDT | Unrated | Wilbarger, TX | 0.2 | 50 | |||
| May 18 | 4:11 PM CDT | Unrated | Dewey, OK | 0.2 | 50 | |||
| May 18 | 4:14 PM CDT | EF0 | Ford, KS | 0.5 | 50 | |||
| May 18 | 4:18 PM CDT | EF0 | Ford, KS | 0.3 | 50 | |||
| May 18 | 4:20 PM CDT | Unrated | Custer, OK | 0.2 | 30 | |||
| May 18 | 4:23 PM CDT | EF0 | Woodward, OK | 8.6 | 200 | $10,000 | ||
| May 18 | 4:30 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Blaine, OK | 0.2 | 50 | $5,000 | ||
| May 18 | 4:37 PM CDT | Unrated | Major, OK | 0.2 | 30 | |||
| May 18 | 4:40 PM CDT | Unrated | Washita, OK | 0.3 | 50 | |||
| May 18 | 4:48 PM CDT | Unrated | Wichita, TX | 1.2 | 50 | |||
| May 18 | 4:49 PM CDT | EF1 | Woods, OK | 9.0 | 200 | $2,000 | ||
| May 18 | 4:54 PM CDT | EF2 | Wichita, TX | 2.0 | 100 | $100,000 | ||
| May 18 | 4:57 PM CDT | Unrated | Woods, OK | 0.2 | 50 | |||
| May 18 | 5:05 PM CDT | EF0 | Blaine, OK | 3.4 | 50 | $12,000 | ||
| May 18 | 5:23 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| May 18 | 5:49 PM CDT | EF0 | Barton, KS | 0.6 | 50 | |||
| May 18 | 5:52 PM CDT | EF0 | Wabaunsee, KS | 0.0 | 25 | |||
| May 18 | 6:31 PM CDT | EF0 | Saline, KS | 0.3 | 50 | |||
| May 18 | 7:00 PM CDT | EF0 | Stephens, OK | 0.2 | 50 | $2,000 | ||
| May 18 | 8:04 PM CDT | EF0 | Brown, TX | 0.4 | 50 | |||
| May 18 | 8:38 PM CDT | EF1 | Brown, TX | 4.4 | 880 | |||
| May 18 | 9:13 PM CDT | EF0 | Pontotoc, OK | 0.6 | 75 | $5,000 | ||
| May 18 | 9:46 PM CDT | EF1 | Pittsburg, OK | 8.2 | 1,000 | $30,000 | ||
| May 18 | 9:56 PM CDT | EF1 | Pittsburg, OK | 4.6 | 1,000 | $15,000 | ||
| May 18 | 9:57 PM CDT | EF2 | McIntosh, OK | 13.7 | 850 | $175,000 | ||
| May 18 | 10:11 PM CDT | EF1 | McIntosh, OK | 4.7 | 500 | $75,000 | ||
| May 18 | 10:15 PM CDT | EF1 | McIntosh, OK | 3.8 | 450 | $25,000 | ||
| May 18 | 10:25 PM CDT | EF1 | McIntosh, OK | 8.8 | 600 | $125,000 | ||
| May 18 | 10:30 PM CDT | EF1 | Wagoner, OK | 5.0 | 500 | $25,000 | ||
| May 18 | 10:35 PM CDT | EF1 | Muskogee, OK | 5.3 | 900 | $20,000 | ||
| May 18 | 10:37 PM CDT | EF1 | Muskogee, OK | 2.0 | 400 | $25,000 | ||
| May 18 | 10:39 PM CDT | EF1 | Wagoner, OK | 10.3 | 700 | $120,000 | ||
| May 18 | 10:40 PM CDT | EF2 | Muskogee, OK | 2.8 | 400 | $350,000 | ||
| May 18 | 10:41 PM CDT | EF1 | Muskogee, OK | 3.7 | 350 | $20,000 | ||
| May 18 | 10:45 PM CDT | EF1 | Muskogee, OK | 16.6 | 650 | |||
| May 18 | 10:48 PM CDT | EF1 | Wagoner, OK | 12.7 | 650 | $200,000 | ||
| May 18 | 11:01 PM CDT | EF1 | Cherokee, OK | 5.8 | 800 | |||
| May 18 | 12:07 AM CDT | EF0 | Benton, AR | 2.0 | 225 | $40,000 | ||
| May 18 | 12:23 AM CDT | EF1 | McDonald, MO | 1.0 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.